Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 1999 Apr;33(4):426-8.

Probable antagonism of warfarin by green tea.

Author information

  • 1Department of Pharmacy Practice, University of Florida, Gainesville 32610, USA.

Abstract

OBJECTIVE:

To report a case of the inhibition of the effect of warfarin by green tea.

CASE SUMMARY:

A 44-year-old white man was receiving warfarin for thromboembolic prophylaxis secondary to a St. Jude mechanical valve replacement in the aortic position. The patient had an international normalized ratio (INR) of 3.20 approximately one month prior to entering our clinic, and an INR of 3.79 on entering our clinic. Twenty-two days later his INR was 1.37. One month later the patient's INR was 1.14. It was subsequently discovered that the patient began drinking one-half to one gallon of green tea per day about one week prior to the INR of 1.37. On discontinuation of the green tea, the patient's INR increased to 2.55.

DISCUSSION:

Warfarin produces anticoagulation by inhibiting production of the vitamin K-dependent clotting factors (i.e., factors II, VII, IX, X). The exogenous administration of vitamin K inhibits the effect of warfarin and reduces a patient's degree of anticoagulation. Green tea can be a significant source of vitamin K and thus antagonize the effect of warfarin.

CONCLUSIONS:

Warfarin is a highly effective oral anticoagulant, but it requires close monitoring to prevent complications. Patients receiving warfarin need to be routinely questioned about their intake of vitamin K-containing foods and beverages.

PMID:
10332534
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk